Purchase this article with an account.
S. A. Picaud, Q. Wang, A. Duboc, J. Gong, S. Manuel, E. Dubus, C. Craft, W. Ye, J. A. Sahel; The Antiepileptic Drug, Vigabatrin, Induces Retinal Plasticity. Invest. Ophthalmol. Vis. Sci. 2007;48(13):89.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
The antiepileptic drug, vigabatrin, produces an irreversible constriction of the visual field but is still prescribed for infantile spasms and refractory epylepsy. Retinal damages including retinal dysplasia, cone damages and gliosis were recently described in vigabatrin-treated rats (Duboc et al., 2004). To understand this retinal toxicity and take advantage of transgenic mice for this study, vigabatrin-treated albino mice were examined at the cellular level.
Balb/c mice were treated with vigabatrin (200mg/kg) during 30 days. Animals were then sacrificed, the eyes fixed in paraformaldehyde 4% at 4°C overnight to be embedded in OCT for cryostat sectioning after cryopreservation in different sucrose solutions.
As previously described in vigabatrin-treated albino rats, some animals exhibited a disorganization of the outer nuclear layer with photoreceptor nuclei migrating towards the retinal pigment epithelium. In many areas, cone photoreceptors appeared damaged. However, no major increase in gliosis as indicated by a GFAP immunolabeling could be detected. Furthermore, the most prominent change was a dendritic growth of horizontal cells as well as ON cone and ON rod bipolar cells into the outer nuclear layer. This dendritic growth was associated with a retraction of photoreceptor axon terminals although cone photoreceptor appeared to remain in the outer plexiform layer.
Plasticity of retinal neurons at the photoreceptor synapses is the most extended change in vigabatrin-treated mice. Such a retinal plasticity could explain the loss of the photopic ERG b-wave in epileptic patient treated with vigabatrin.
This PDF is available to Subscribers Only